Kansas, 2024High Wind in Kansas, June 17, 2024
June 17, 2024 · NWS GLD · 4 events in 4 counties and zones
Strong southerly winds developed during the day which led to wind gusts of 58 to 65 mph across portions of northwest Kansas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly winds developed during the day which led to wind gusts of 58 to 65 mph across portions of northwest Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 2:30 PM CST, 1 hour 8 minutes earlier. Its key messages:
- Severe weather possible this evening.
- Cooler then much cooler/colder (compared to the past few days) Tuesday through Thursday.
- Better chances for rainfall (40%-80%) Tuesday night through Wednesday night. Locally excessive rainfall possible.
- Highs return back into the 90s Friday through Monday.
Area forecast discussion, Jun 17, 2:30 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
230 PM MDT Mon Jun 17 2024
.KEY MESSAGES...
- Severe weather possible this evening.
- Cooler then much cooler/colder (compared to the past few days)
Tuesday through Thursday.
- Better chances for rainfall (40%-80%) Tuesday night through
Wednesday night. Locally excessive rainfall possible.
- Highs return back into the 90s Friday through Monday.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 225 PM MDT Mon Jun 17 2024
Tonight...an isolated thunderstorm or two are possible through about
02z before moisture from the surface through 500mb quickly
dissipates. A rather strong low level jet develops with surface
winds from the south, gusting up to 50 mph or so through about
midnight before decreasing as a cold front moves into the northwest
1/2 of the area toward sunrise Tuesday morning. There is a narrow
corridor along the CO/KS state line to Highway 25 where DESI is
showing 40%-70% probabilities of wind gusts to 55 mph, decreasing to
around 10% for gusts greater than 60 mph. Will go ahead with a High
Wind Warning for locations along and north of I-70 and along
Highways 27 and 25. Low temperatures are forecast to range from the
middle 50s to lower 60s in far eastern Colorado to the lower to
middle 70s from Trenton to Oakley east.
Tuesday-Tuesday night...the forecast area is under southwest flow
aloft, in between a trough to our west and ridge to our east. A
blend of GFS/NAM/SREF PWAT values range from 0.80 inches across far
eastern Colorado to 1.50 inches in Norton/Graham counties with 0-6km
winds in the 20-25kt range.
The morning should see quite a bit of clouds per model 850-700mb
relative humidity across the northeast to southwest portions of the
area. Various model qpf forecasts support 20%-30% chances for
showers and maybe a few thunderstorms in this area. During the
afternoon, a weather system is forecast to move into the area from
the southwest, supporting 20%-60% chances for thunderstorms, mainly
east of the CO/KS border. This area is outlooked with Marginal and
Slight Risks for severe thunderstorms with large hail and damaging
winds the primary hazards. Overnight, thunderstorm chances increase
into the 40%-80% range with the threats becoming heavy rainfall
and potential flooding as storms potentially move over the same
areas given the flow aloft and under favorable 250mb jet
divergence.
High temperatures are forecast to be in the middle 70s to upper 80s
with low temperatures in the lower to upper 50s.
Wednesday-Wednesday night...extensive low cloudiness is forecast to
reside over the area during the day, dissipating some overnight. A
mid level dry slot is forecast to develop during the afternoon,
continuing through the overnight hours. 30%-70% chances for showers
and thunderstorms during the day are currently forecast to increase
into the 60%-80% range during the night. I dont have a good feeling
about pops being this high although the placement of the higher pops
across the northern and western parts of the area looks good per
GFS/NAM 850-500mb relative humidity being the highest and qpf being
higher compared to areas further south/southeast.
High temperatures will be cooler/colder, especially compared to the
past few days but just how much is the question. Presently, a blend
of the better performing temperature guidance yields highs in the
lower 60s to around 70. MET guidance has highs in the 50s and 60s
which is reasonable given the extensive cloud cover. Low
temperatures are forecast to be in the lower 50s lower 60s.
Thursday-Thursday night...we remain under southwest flow aloft with
less moisture in the 850-500mb layer available compared to
Wednesday. As result, pops are lowered into the 20%-30% range during
the day with similar values across the northwest 1/2 of the area
during the night. Breezy to perhaps windy conditions during the day
and night mainly west of Highway 25 with southerly winds gusting 25
to 35 mph. High temperatures warm back up into the middle 80s with
low temperatures in the lower to middle 60s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Issued at 215 PM MDT Mon Jun 17 2024
West-southwesterly flow aloft continues on Friday before a shortwave
trough moves through during the evening-overnight hours, so we'll
continue to carry around 30-40% PoPs in this timeframe as a sfc-850
mb low slides through the area. With eastward progression of the
upper trough, flow will veer to become west-northwesterly for the
weekend as a ridge builds over the western CONUS with high pressure
centered in vicinity of the Four Corners region. Daily weak
shortwaves moving through the flow will keep at least slight chance
to chance PoPs in the forecast, generally in the afternoon-evening
hours. Will need to continue to monitor the severe weather potential
as we near the weekend into the start of the work week as decent
shear and instability look to be available based on current model
guidance and moisture looks to be there with PWAT values
generally to around 1-1.5 inches through much of the period,
highest at the close of the work week-start of the weekend.
Another potential impact to monitor would be another bout of
breezy to windy conditions at the close of the work week as
south-southwesterly winds increase ahead of the approaching
system.
For temperatures, expecting highs in the middle 80s to low-mid 90s
over the weekend, warming further into the 90s to start the work
week. Low temperatures are forecast to be generally in the 60s.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1100 AM MDT Mon Jun 17 2024
KGLD...VFR conditions are currently forecast through the period.
Southerly winds gusting 30 to 45kts are expected from taf
issuance through much of tonight with the stronger gusts after
dark. Winds shift to the northwest around 12z, gusting up to
25kts. Winds then veer to the north, gusting up to 30kts.
Presently, no precipitation is forecast. Its possible that the
terminal could be impacted by thunderstorms in the 23z-02z
timeframe but confidence and areal coverage are too low to
presently include in the forecast. There could be sub VFR cigs
for a few hours either side of 12z Tuesday.
KMCK...VFR conditions are currently forecast through the period.
Southerly winds gusting 25 to 40kts are expected from taf
issuance through much of tonight with the stronger gusts after
sunset. Winds veer to the west-southwest, gusting up to 25kts
around 12z, shifting to the northwest by 15z with gusts up to
30kts. Presently, no precipitation is forecast. Its possible
that the terminal could be impacted by thunderstorms in the
01z-04z timeframe but confidence and areal coverage are too low
to presently include in the forecast. Sub VFR cigs are possible
for a few hours either side of 12z Tuesday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 9 PM MDT /10 PM CDT/ this evening to 3
AM MDT /4 AM CDT/ Tuesday for KSZ001-002-013-014.
CO...Red Flag Warning until 9 PM MDT this evening for COZ253-254.
NE...High Wind Warning from 9 PM MDT /10 PM CDT/ this evening to 3
AM MDT /4 AM CDT/ Tuesday for NEZ079-080.
&&
SHORT TERM...99
LONG TERM...CC
AVIATION...99Hazardous weather outlook, Jun 17, 2:15 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
215 PM MDT Mon Jun 17 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
215 PM MDT Mon Jun 17 2024 /315 PM CDT Mon Jun 17 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Heat index values in the 95 to 101 degree range are expected through
about sunset generally along and east of the Colorado Kansas border.
Patchy blowing dust and reduced visibilities are possible east of
the Colorado Kansas border for a few hours after 4 PM MDT (5 PM CDT).
There is a Marginal and Slight Risk of severe thunderstorms across
various parts of the area through about 9 PM MDT. The primary hazards
include large to very large and destructive hail, damaging wind gusts
to 70 mph, and perhaps a tornado or two.
Critical fire weather conditions are expected this afternoon and
early evening in Kit Carson and Cheyenne counties of Colorado where
low humidity and gusty winds will develop west of the dry line.
Very windy conditions are anticipated along the Kansas and Colorado
border area this evening and continue into the overnight hours.
South winds gusting up to 60 mph will be possible. Some blowing dust
is possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
There is a Marginal to Slight Risk for severe thunderstorms from
late Tuesday morning through Tuesday afternoon along and south of a
Norton to Leoti line in northwest Kansas as a cold front moves
through. A few storms may be capable of producing large hail and
damaging winds.
Heavy rainfall and flash flooding will be possible Tuesday night.
The heaviest rainfall is expected to occur along and south of a
Norton to Tribune line in northwest Kansas, but heavy rainfall
cannot be ruled in the remainder of northwest Kansas and southwest
Nebraska as well. Lowest rainfall amounts will be in northeast
Colorado.
.SPOTTER INFORMATION STATEMENT...
We would appreciate any reports of severe weather, wind gusts over
55 mph and blowing dust via telephone and social media.
In the hours before
Local storm report, Jun 17, 3:38 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
338 PM MDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM Non-Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
06/17/2024 M52 MPH Sherman KS ASOS
ASOS station KGLD Goodland.
&&
TTHigh Wind, Logan
- When
- June 17, 3:38 PM CST
- Where
- Logan forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
A 60 mph non thunderstorm wind gust was recorded at the Ambient Weather site UP840.
High Wind, Sherman
- When
- June 17, 4:29 PM MST to 9:56 PM MST
- Where
- Sherman forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
The Goodland ASOS KGLD recorded an instance of a 60 mph wind gusts along with instances of 58 mph wind gusts. An off duty NWS employee also reported a large tree limb of unknown diameter down in the town of Goodland.
High Wind, Thomas
- When
- June 17, 5:49 PM CST
- Where
- Thomas forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
A Weatherlink site named Landfill reported a 65 mph non thunderstorm wind gust. An additional wind gust of 54 mph was also recorded in the county.
High Wind, Decatur
- When
- June 17, 6:51 PM CST to 6:55 PM CST
- Where
- Decatur forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
A 60 mph wind gust was recorded at the PWS-KKSOBERL22 site on weather underground. An additional Ambient weather station Steinmetz_(AWN6632dff88a929c0416aa8625) recorded a 58 mph wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, June 17 to 23, 20242 deaths · $23 million · 1 event
- Strong Wind in Illinois, June 17, 20241 death · 1 injured · 1 event
- Flash Flooding and Hail in Ohio, June 17 to 20, 20243 injured · $363,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Wisconsin, June 17, 2024$300,000 · EF1 · 7 events
- Wildfire in California, June 17 to 28, 2024$700,000 · 2 events
- Wildfire in Colorado, June 17 to 20, 2024$500,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 17 to 18, 2024$153,000 · 1 in hail · 13 events
- Damaging Winds in Pennsylvania, June 17, 202450 kt wind · 54 events
- Damaging Winds in Michigan, June 17, 2024$75,000 · 52 kt wind · 2 events
- Damaging Winds in New York, June 17, 2024$31,000 · 51 kt wind · 19 events
- Hail and Damaging Winds in Wisconsin, June 17, 2024$55,000 · 1.5 in hail · 5 events
- Damaging Winds in Indiana, June 17, 2024$54,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190744, 1190745, 1190749, 1190751.